This week's Letters Section (p. 89) illustrates the need for constant physician alertness to all the effects of drug therapy. With drugs, as with people, old familiar friends become trusted friends, and we tend to ignore their latent potentials for harm. The problems presented and the questions implied by the letters of Robinson and Kohlstaedt warrant serious consideration by all physicians and prompt attention from the experts.
Erythromycin has been on the market for 10 years. It is estimated that about 50 million courses of therapy with the parent antibiotic and its salts, esters, and ester salts have been administered in this decade. Only in recent months has there been any suggestion that the use of any members of this family might be associated with the development of abnormal liver function and jaundice.
Although the number of cases so far reported is small, the data are unusually specific, with several